Format

Send to

Choose Destination
Scand J Gastroenterol. 1999 May;34(5):524-8.

Trimethylamine and foetor hepaticus.

Author information

1
Molecular Toxicology, Division of Biomedical Sciences, Imperial College School of Medicine, London, England.

Abstract

BACKGROUND:

In patients with various degrees of hepatocellular failure and portosystemic shunting of blood, the breath may acquire a sweet, musty, or even slightly faecal aroma, termed foetor hepaticus, which has been attributed mainly to volatile sulphur compounds with contributions from various nitrogenous substances. Not infrequently in such patients, unusual body odours are also encountered and, by analogy with the 'fish-odour syndrome' known to be caused by excessive trimethylamine, the availability of this latter graveolent amine to potentially contribute to odours associated with hepatic disease was investigated.

METHODS:

Urine (0-24 h) was collected from 63 patients with various liver diseases previously confirmed in hospital by means of various biochemical, immunologic, pathologic, and radiologic investigations. Total trimethylamine and trimethylamine N-oxide levels in urine were measured with head-space gas chromatography.

RESULTS:

In total, 50% (32 of 63) of the patients (primary liver disease, 25 of 47, or 53.2%; secondary liver disease, 7 of 16, or 43.8%) had urinary trimethylamine levels greater than the upper end of the range considered normal (0.08-1.84 microg/ml). Seventeen patients excreted large amounts of free trimethylamine (more than 10 microg/ml), above the threshold usually associated with the appearance of a 'fish-like' body odour and tainted breath.

CONCLUSIONS:

Excessive amounts of trimethylamine may well contribute to the overall body odour problems encountered among patients with severe hepatic disease, precipitating in these individuals a secondary form of the 'fish-odour syndrome'.

PMID:
10423071
DOI:
10.1080/003655299750026281
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center